South Carolina, 2019Tornadoes in South Carolina, March 3, 2019
March 3, 2019 · NWS CAE · 7 events in 5 counties and zones
An upper trough and strong surface cold front moved through the Central Savannah River Area of GA and Midlands of SC in the late afternoon and evening. Strong thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 8
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough and strong surface cold front moved through the Central Savannah River Area of GA and Midlands of SC in the late afternoon and evening. Strong thunderstorms developed along and ahead of the front. Sufficient atmospheric instability and shear contributed to the development of seven tornadoes across the region, one EF-0, four EF-1's and two EF-2's.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 3, 1:38 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Mar 3, 1:38 PM EST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
138 PM EST Sun Mar 3 2019
.SYNOPSIS...
An area of low pressure in the region will bring showers and
thunderstorms, some possibly severe late this afternoon and
evening. Behind the low, a cold front will move through the area
late tonight, ushering in cooler conditions. An upper
disturbance will maintain some cloudiness and a slight chance of
rain Monday night and early Tuesday. Drier and colder air
is expected to work into the region for Wednesday and Thursday,
with freezing temperatures expected in the late night and early
morning hours. A moisture return is expected Friday and
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
The main concern is the severe thunderstorm threat including
tornadoes late this afternoon and evening.
Showers and thunderstorms along and ahead of the strong cold
front will move from east to west and through the forecast area
mainly during the 400 pm to 1100 pm time frame. Strong shear is
associated with this system with h85 wind around 50 knots. Ahead
of the cold front a warm front boundary extends through the
area. There will be added shear and convergence associated with
this feature plus a deepening low tracking through the area.
Early afternoon instability was weak with surface-based LI
values about -2 and an area of CAPE around 1000 J/KG extended
through the southeast part of the forecast area. The instability
will likely increase a bit more with continued warm air and
moisture advection. The pattern support severe thunderstorms and
the strong shear indicate possible tornadoes. The guidance
consensus supports general rain totals near 1.5 of an inch.
The HRRR indicates precipitable water increasing to a little
over 1.5 of an inch. Heavy rainfall rates will occur with some
of the storms with training possible. Localized flooding will be
possible. The high-resolution models display the main line of
showers and thunderstorms pushing east of the area by 1100 pm.
Based on expected wind in the main line of showers and
thunderstorms plus the HRRR forecast of a 7-hour period of
gusts greater than 25 knots mainly in the more into the warm
sector southeast section late this afternoon and evening we have
posted a lake wind advisory.
Should still have some scattered showers behind the exiting
line after midnight, with drier air pushing in late tonight and
early Monday morning.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
A late season Arctic airmass will slowly move toward the Southeast
U.S. through mid week. A weak shortwave rotating around the base of
a deep upper trough over the Eastern U.S. will likely bring showers
or light rain to areas south of I-20 Monday Night into Tuesday
morning. Temperatures will average ten degrees or so below
climatology for early March Monday through Tuesday.
The center of the Arctic surface high settles over the region
Tuesday Night through Wednesday. Highs will struggle to get into the
mid to upper 40s on Wednesday with lows Wednesday morning will be in
the mid to upper 20s. Frost/freeze headlines will be needed
Wednesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Another unseasonably cold night expected Wednesday Night with
lows in the mid to upper 20s. Frost/freeze headlines will be
needed. High temperatures will be noticeably warmer on Thursday
with the surface high moving offshore.
Medium range models differ to some extent on pattern evolution for
Friday through next weekend. The EC amplifies an upper ridge over
the Southeast U.S. more than the GFS which would lead to a drier
forecast. Will go with a model consensus for this time period which
would lead to unsettled conditions, especially north of I-20. There
is a higher chance for precipitation next Sunday with a cold
front forecast to move through the region.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Very strong wind may occur near any showers or thunderstorms
mainly late this afternoon and evening.
A warm front will lift northward ahead of a strong cold front.
The cold front will sweep through the region tonight. The front
will bring showers and thunderstorms to the terminals mainly
late this afternoon and evening.
The warm front lifting northward and increased mixing ahead of
the cold front should result in mainly an MVFR or VFR ceiling
before the main batch of showers and thunderstorms reaches the
area, but there will be scattered showers and thunderstorms and
associated restrictions. The main band of showers and
thunderstorms will likely affect the terminals during the 21z to
03z time frame based on radar trends and the high-resolution
models. This main band will be mainly associated with a strong
low-level jet. We have included low-level wind shear in the
terminals because of this jet. Used the NAM for the magnitude of
the shear. There will be a possibility of very strong wind
aloft mixing down in some of the stronger showers or possible
thunderstorms. Expect the main line of showers and thunderstorms
to be east of the terminals by 04Z with some scattered showers
continuing through 06Z. Outside of any lingering showers behind
the main line, visibilities should be VFR after 04Z given strong
mixing. Ceilings may be slower to improve overnight.
EXTENDED AVIATION OUTLOOK...Cloudiness on the backside of
developing offshore low pressure may result in restrictions
Monday night into Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until midnight EST tonight for GAZ040-
063>065-077.
SC...Lake Wind Advisory until midnight EST tonight for SCZ015-016-
018-020>022-025>031-035>038-041.
&&
SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99Hazardous weather outlook, Mar 3, 10:23 AM EST, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1023 AM EST Sun Mar 3 2019
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-041530-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
1023 AM EST Sun Mar 3 2019
...LAKE WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
EST TONIGHT...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
Severe thunderstorms are possible late this afternoon and evening.
The storms could produce damaging winds, and possibly tornadoes.
Also, please listen to NOAA Weather Radio or go to weather.gov on
the Internet for more information about the following hazard.
Lake Wind Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Freezing temperatures expected late Tuesday night/early Wednesday
morning, and again late Wednesday night/early Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed this afternoon and evening.
In the hours before
Special weather statement, Mar 3, 3:22 PM EST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
322 PM EST SUN MAR 3 2019
GAZ077-032045-
Burke GA-
322 PM EST SUN MAR 3 2019
...Strong Thunderstorms Will Impact Portions of southwestern Burke
County Until 345 PM EST....
At 320 PM EST...National Weather Service doppler radar indicated a
strong thunderstorm over Summertown, or 12 miles north of Swainsboro,
moving northeast at 35 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Midville, Midville International Airport and Di-
Lane Wildlife Management Area.
LAT...LON 3282 8226 3283 8231 3286 8230 3304 8198
3293 8192 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 2020Z 244DEG 30KT 3277 8228
HCLocal storm report, Mar 3, 4:46 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EST SUN MAR 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL SARDIS 32.98N 81.76W
03/03/2019 E0.25 INCH BURKE GA FIRE DEPT/RESCUE
SARDIS FIRE DEPT REPORTED BRIEF PEA SIZED
HAIL AROUND 430 PM.
&&
DCMTornado, Edgefield
- When
- March 3, 5:53 PM EST to 6:00 PM EST
- Where
- Edgefield County, 2.58 mi NE of Morgana to 3.67 mi S of Ropers Xrds
- Rating
- EF2
- Path length
- 5.05 mi
- Path width
- 200 yd
- Injuries
- 7 direct, 1 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 33.610, -82.053
Extensive tree damage occurred along the track of the tornado which paralleled Woodlawn Rd to Briggs Rd and then across Sweetwater Rd. Trees all along the path were either uprooted or snapped. The tornado touched down near the intersection |of Woodlawn Rd and Reedy Branch Rd. The tornado continued to the ENE along Woodlawn Rd. At the intersection of Woodlawn Rd and Highway 230 there was damage to a convenience store. A couple of the gas pumps were blown over and there was |damage to the gas station awning. The tornado continued ENE producing extensive tree damage and just east of the intersection of Briggs Rd and Sweetwater Rd. |The most extensive damage to structures occurred near the Morgana Community along Woodlawn Rd. Several structures were impacted by fallen trees and large branches. Several homes had damage to roof including shingles, fascia and trim. A tree fell across a pick-up truck crushing the truck bed. Numerous power lines were downed along Woodlawn Rd, Highway 230 and Briggs Rd.
Tornado, Orangeburg
- When
- March 3, 6:03 PM EST to 6:05 PM EST
- Where
- Orangeburg County, 4.47 mi WNW of Branchville to 4.33 mi WNW of Branchville
- Rating
- EF0
- Path length
- 0.17 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.269, -80.894
An EF-0 tornado touched down in Orangeburg Co near the Bamberg Co line just west of the end of South River Rd. The tornado occurred in a difficult to access location along the South Fork of the Edisto River, uprooting and snapping multiple hardwood trees near a residence.
Tornado, Aiken
- When
- March 3, 6:30 PM EST to 6:31 PM EST
- Where
- Aiken County, 1.56 mi S of Monetta to 1.46 mi SSE of Monetta
- Rating
- EF1
- Path length
- 0.4 mi
- Path width
- 150 yd
- Property damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.828, -81.621
Further examination of the March 3, 2019 severe weather event revealed an additional tornado in northwestern Aiken County. The combination of a TDS present on radar, and convergence noted in the original damage survey, led to this conclusion. The tornado began just east of US1, snapping hardwoods and uprooting pine trees as it quickly moved northeastward. It did minor roof damage to a home before quickly dissipating east of Centipede Road.
Tornado, Lexington
- When
- March 3, 6:53 PM EST to 7:06 PM EST
- Where
- Lexington County, 1.71 mi ESE of Gilbert to 1.61 mi WSW of Arthur
- Rating
- EF1
- Path length
- 10.84 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.908, -81.354
A tornado touched down near Blackthorn Dr and Two Notch Rd southeast of Gilbert, then tracked in a general ENE direction for approximately 11 miles, crossing I-20 between mile markers 48-49, then moving across Longs Pond Rd, Muddy Springs|Rd, S Lake Dr and Emanuel Church Rd, before dissipating near Kitti Wake Dr near Red Bank. The tornado snapped and uprooted numerous hardwood and softwood trees, causing damage to support columns at Red Bank Baptist Church, and resulted in roof and property damage to several homes.
Tornado, Lexington
- When
- March 3, 7:13 PM EST to 7:16 PM EST
- Where
- Lexington County, 1.46 mi SSE of Lexington to 2.52 mi NE of Red Bank
- Rating
- EF1
- Path length
- 1.91 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.961, -81.238
A tornado touched down near Industrial Blvd in Lexington, then tracked to the east for approximately 1.9 miles, crossing S Lake Dr, Glassmaster Rd, I-20 and Two Notch Rd, before dissipating near Shirway Rd. The tornado produced damage to several|businesses along the path. There was damage to an awning at the Shell gas station on South Lake Drive at Glassmaster Rd. The roof was blown of the porch of a seafood restaurant. There were about 8 recreational vehicles that were overturned at a business along Glassmaster Rd., with several of them moving nearly 50 yards. Two|other large trailers were overturned at another business along Glassmaster Rd. Some minor roof damage occurred to homes near Shirway Rd and Dusty Ct. Many hardwood and softwood trees were also snapped or uprooted along the path of the tornado.
Tornado, Richland
- When
- March 3, 7:13 PM EST to 7:16 PM EST
- Where
- Richland County, 1.23 mi SW of St Andrews to 1.07 mi SSE of St Andrews
- Rating
- EF1
- Path length
- 1.46 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.018, -81.096
A tornado touched down near the Saluda River just south of the I-26 and I-126 interchange, north of Riverbanks Zoo. The tornado then tracked to the east for approximately 1.5 miles, crossing I-126, Janice Dr, Betsy Dr, Saluda River Rd, Timothy Dr, Moore Hopkins Ln, and Greystone Blvd, before dissipating near W Shawnee Rd. The |tornado produced significant damage along its path, snapping and uprooting a significant amount of hardwood and softwood trees. Many of the trees fell onto vehicles and homes. Major stuctural damage occurred to several of the homes along the path due to the fallen trees. Additional straight line wind damage occurred east|of the tornado to near Bull St.
Tornado, Richland
- When
- March 3, 7:33 PM EST to 7:35 PM EST
- Where
- Richland County, 2.07 mi SE of Weddell to 2.49 mi ESE of Weddell
- Rating
- EF1
- Path length
- 0.6 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 34.060, -80.903
Fort Jackson personnel surveyed damage on the base and provided the National Weather Service with detailed damage photos which are consistent with a tornado. The tornado uprooted and snapped multiple pine trees in the vicinity of Park Rd near|Gills Creek. The tornado touched down about half a mile southeast of the intersection of Percival Rd and Alpine Rd. The tornado path length was approximately 0.6 miles with a width of about 200 yards.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 201923 deaths · 91 injured · EF4 · 10 events
- Tornadoes and Hail in Georgia, March 3, 20191 injured · $5.2 million · EF3 · 23 events
- Tornadoes and Hail in Georgia, March 3, 20193 injured · $1.3 million · EF2 · 28 events
- Cold in Wisconsin, March 3, 20191 death · 1 event
- Avalanche in Colorado, March 3, 20191 death · 1 event
- Tornado in Georgia, March 3, 2019EF2 · 1 event
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$174,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$105,000 · EF1 · 7 events
- Tornado and Hail in Georgia, March 3, 20191 injured · $5,000 · EF1 · 8 events
- Frost and Freeze in Alabama, March 3 to 7, 201930 events
- Extreme Cold in Nebraska, March 3 to 4, 201924 events
- Damaging Wind and Lightning Strikes in Florida, March 3, 2019$25,000 · 53 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801831, 809712, 1123741, 801832, 801833, 801834, 801835.